Missouri, 2006

Hail in Missouri, April 23, 2006

April 23, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 5:35 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 23, 5:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT SUN APR 23 2006

.DISCUSSION...
PREVIOUS DISCUSSION 245 PM.
A SHORTWAVE DISTURBANCE MIGRATING THROUGH THE LONGER WAVE RIDGE HAS
TRIGGERED SOME CONVECTION ACROSS SOUTHWEST MISSOURI THIS AFTERNOON.
CAPE FIELDS ARE RATHER LIMITED DUE TO THE LACK OF DEEP MOISTURE AND
GOOD AFTERNOON HEATING.  LAPSES RATES AND INSTABILITY WAS HOWEVER
BEGINNING TO INCREASE ACROSS EASTERN OKLAHOMA AND KANSAS...WHICH
SHOULD BE THE INITIAL AREA OF FOCUS FOR LATE AFTERNOON AND EVENING
CONVECTION.

STALLED OUT FRONT REMAINS POSITIONED FROM CENTRAL KANSAS INTO
CENTRAL MISSOURI...WHILE A LARGE SCALE UPPER CYCLONE HAS GRADUALLY
SHIFTED EAST INTO THE GREAT BASIN.  FORCING INTERACTIONS BETWEEN
THIS SURFACE FRONT AND UPPER CYCLONE WILL CREATE ACTIVE WEATHER OVER
THE NEXT 36 HOURS.  THESE STORMY CONDITIONS WERE THE PRIMARY
FORECAST CHALLENGE TODAY.

SHORT TERM (TONIGHT - TUESDAY MORNING)...
HEIGHT FALLS FROM APPROACHING UPPER CYCLONE WILL STRENGTHEN A
SURFACE LOW OVER KANSAS AND OKLAHOMA TONIGHT.  IN RESPONSE TO THIS
DEVELOPING SURFACE LOW...LOW LEVEL WIND FIELDS WILL STRENGTHEN AND
CREATE ENHANCED PRESSURE ADVECTIVE PROCESSES TONIGHT ALONG AND NORTH
OF THE STALLED OUT FRONT.  WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS KANSAS AND WESTERN MISSOURI...WITH THE POSSIBILITY OF
THIS ACTIVITY BECOMING AN ORGANIZED COMPLEX OF STORMS.  FORWARD
PROPAGATING CORFIDI VECTORS WOULD SUGGEST AND EASTWARD COMPONENT IN
A STORM COMPLEX MOVEMENT OVERNIGHT AND EARLY MONDAY MORNING...GIVING
WESTERN AND NORTHERN SECTIONS OF THE CWA BETTER CHANCES FOR RAIN
TONIGHT.

SEVERE THUNDERSTORM CHANCES WILL LIKELY INCREASE MONDAY AFTERNOON.
THE GFS WAS THE MODEL OF CHOICE...WHICH SUGGESTS THAT THE SURFACE
LOW BECOMES POSITIONED OVER EASTERN KANSAS DURING THE AFTERNOON.
MOST OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL REMAIN
WITHIN THE WARM SECTOR.  IF CLOUDS CAN THIN OUT WITHIN THIS WARM
SECTOR...STRONG INSTABILITY WILL LIKELY DEVELOP...FUELING SEVERE
THUNDERSTORMS.  SUFFICIENT WIND SHEAR WILL BE PRESENT FOR ORGANIZED
STORMS INCLUDING SUPERCELLS.  THESE STORMS WILL HAVE THE POTENTIAL
FOR A VARIETY OF HAZARDS INCLUDING TORNADOES IN THE LATE AFTERNOON
AND EVENING.  INCREASED POPS ACROSS THE ENTIRE AREA TO LIKELY.

LINGERING SHOWERS ARE POSSIBLE DURING THE MORNING HOURS OF TUESDAY
AS THE SYSTEM EXITS THE REGION.  HIGHER CHANCES FOR TUESDAY MORNING
WILL OCCUR ACROSS SOUTH CENTRAL MISSOURI...WITH LESSER CHANCES
ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS.

LONG TERM (WEDNESDAY - SATURDAY)...
COOLER TEMPERATURES AND DRY CONDITIONS CAN BE EXPECTED FROM TUESDAY
AFTERNOON THROUGH FRIDAY AFTERNOON.  DEEP NORTHWEST FLOW WILL ALLOW
THE FRONT TO RACE INTO THE GULF OF MEXICO...SHUTTING DOWN ANY
MOISTURE RETURN FOR A FEW DAYS.  BECAUSE OF THE GULF POTENTIALLY
GETTING SCOURED OUT...I WAS RELUCTANT TO GET TOO CARRIED AWAY WITH
RAIN CHANCES FROM FRIDAY NIGHT INTO SATURDAY.  KEPT ONGOING WX AND
POPS IN THE GRIDS FOR NOW...BUT WOULD THINK THE GFS QPF OUTPUT FOR
THESE PERIODS WILL LIKELY LESSEN WITH FUTURE RUNS.

WITH FULL SUNSHINE...I WENT A FEW DEGREES ABOVE GUIDANCE FOR
AFTERNOON HIGHS EACH DAY.  WITH DRY SOILS FROM THE ONGOING
DROUGHT...GUIDANCE NUMBERS HAVE BEEN CONSISTENTLY TOO HIGH OVER THE
LAST SEVERAL DAYS.

CRAMER

&&

.AVIATION...

FOR THE 00Z TAFS...A COMPLEX OF THUNDERSTORMS DEVELOPING ACROSS
SOUTH CENTRAL KANSAS AND A PORTION OF THE PANHANDLE OF TEXAS AND
OKLAHOMA WILL BE THE MAIN HAZARD THROUGH THE NEXT 6 TO 12 HOURS.
CURRENT TIME LINE INDICATES THIS ACTIVITY WILL BE MOVING INTO FAR
WESTERN MISSOURI AFTER 05Z IF IT HOLDS TOGETHER. SOME EARLY
INDICATIONS (REGIONAL RADAR) OF A BOWING SEGMENT DEVELOPING WITH THE
THUNDERSTORMS WEST OF WICHITA THIS EVENING. THIS MAY BE THE KEY IF
THEY CAN MAINTAIN ENOUGH INSTABILITY TO DEVELOP INTO A CONVECTIVE
COMPLEX (MCC/MCV) AND MOVE ACROSS THE OZARKS OVERNIGHT. IF THIS
HAPPENS...LOW IFR CEILINGS AND VISIBILITIES WILL LIKELY OCCUR. AT
THIS TIME...HAVE CONTINUED VFR CONDITIONS WITH THUNDERSTORMS IN THE
VICINITY AFTER 5Z FOR KJLN...AND 6Z FOR KSGF. JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 23, 12:17 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT SUN APR 23 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
117 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING
 WINDS IN EXCESS OF 60 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

 THERE WILL BE SOME POTENTIAL FOR TORNADOES FOR AREAS WEST OF A LINE
 FROM WARSAW TO SPRINGFIELD TO BRANSON THIS EVENING.

  AREAS AFFECTED AND TIMING:

 SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK
 AREA THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK FOR
 TORNADOES FOR AREAS WEST OF A LINE FROM WARSAW TO SPRINGFIELD TO
 BRANSON AFTER 6 PM THIS EVENING.

  DISCUSSION:

 LOW PRESSURE DEVELOPING OVER OKLAHOMA LATE THIS AFTERNOON AND
 EVENING. MEANWHILE A STALLED OUT FRONT REMAINS POSITIONED FROM
 CENTRAL KANSAS THROUGH CENTRAL MISSOURI. MOISTURE CONTINUES TO
 INCREASE ACROSS THE REGION...WHICH WILL INTERACT WITH THE
 STATIONARY FRONT TO CREATE SHOWERS AND STORMS THROUGH TONIGHT.
 DUE TO INCREASING WIND SHEAR THIS EVENING ACROSS SOUTHEAST KANSAS
 AND SOUTHWEST OKLAHOMA...THERE WILL BE SOME POTENTIAL FOR
 SUPERCELL THUNDERSTORMS INCLUDING TORNADOES. THE PRIMARY HAZARDS
 WITH MOST OF THE STORMS TODAY AND TONIGHT WILL BE LARGE
 HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM EARLY MONDAY
 MORNING THROUGH MONDAY NIGHT. INSTABILITY WILL INCREASE MONDAY AFTERNOON
 AS THE FRONT BEGINS TO PUSH ACROSS THE AREA. STRONG INSTABILITY
 AND SUFFICIENT WIND SHEAR WILL SUPPORT THE POTENTIAL OF SEVERE
 THUNDERSTORMS. THE GREATEST RISK OF SEVERE WEATHER WILL EXTEND
 FROM SOUTHEAST KANSAS ACROSS FAR SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS WEST OF HIGHWAY 65
  AFTER 6 PM TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Apr 23, 1:08 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             1 NW FORSYTH            36.70N 93.13W
04/23/2006  E1.00 INCH       TANEY              MO   PUBLIC

&&

SCHULTZ
Local storm report, Apr 23, 1:15 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             MILLER                  37.21N 93.84W
04/23/2006  E0.88 INCH       LAWRENCE           MO   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL

0100 PM     HAIL             HALLTOWN                37.19N 93.63W
04/23/2006  E1.00 INCH       LAWRENCE           MO   LAW ENFORCEMENT

            PEA AND QUARTER SIZE HAIL REPORTED

&&

SCHULTZ
Local storm report, Apr 23, 1:56 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 N ROGERSVILLE         37.17N 93.06W
04/23/2006  E0.88 INCH       WEBSTER            MO   AMATEUR RADIO

&&

DCRAMER
Special weather statement, Apr 23, 4:04 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT SUN APR 23 2006

MOZ095-104-232245-
CHRISTIAN-TANEY-
504 PM CDT SUN APR 23 2006

...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN AND TANEY COUNTIES UNTIL
545 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF REEDS SPRING...OR 9 MILES
SOUTH OF HIGHLANDVILLE...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

GCC
Special weather statement, Apr 23, 5:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT SUN APR 23 2006

KSZ073-097-101-MOZ055>057-066>070-077>081-088>092-094-240600-
BARTON-BENTON-BOURBON KS-CAMDEN-CEDAR-CHEROKEE KS-CRAWFORD KS-DADE-
DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MILLER-MORGAN-POLK-
PULASKI-ST. CLAIR-VERNON-WEBSTER-WRIGHT-
618 PM CDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
240 IN EFFECT UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 19 COUNTIES

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MILLER                MORGAN                PULASKI
ST. CLAIR

IN SOUTHWEST MISSOURI

BARTON                CEDAR                 DADE
DALLAS                GREENE                JASPER
LACLEDE               LAWRENCE              POLK
VERNON                WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...APPLETON CITY...AURORA...
BAXTER SPRINGS...BOLIVAR...BUFFALO...CAMDENTON...CARTHAGE...
COLE CAMP...COLUMBUS...EL DORADO SPRINGS...ELDON...
FORT LEONARD WOOD...FORT SCOTT...GREENFIELD...HERMITAGE...
JOPLIN...LAKE OZARK...LAMAR...LEBANON...MANSFIELD...MARSHFIELD...
MOUNT VERNON...MOUNTAIN GROVE...NEVADA...OSAGE BEACH...OSCEOLA...
PITTSBURG...REPUBLIC...ROGERSVILLE...SPRINGFIELD...STOCKTON...
VERSAILLES...WARSAW AND WAYNESVILLE.

CLAYCOMB
Special weather statement, Apr 23, 5:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT SUN APR 23 2006

MOZ082-240045-
TEXAS-
643 PM CDT SUN APR 23 2006

...SIGNIFICANT WEATHER ALERT FOR TEXAS COUNTY UNTIL 745 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CABOOL...OR 8 MILES EAST OF MOUNTAIN
GROVE...AND MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

GCC

The radar

The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
April 23, 5:45 PM CST
Where
Texas County, 2 mi NW of Cabool
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -92.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504568.